Mississippi, 2015Drought in Mississippi, September 1 to 30, 2015
September 1 to 30, 2015 · NWS JAN · 14 events in 14 counties and zones
Very dry conditions occurred over Central Mississippi during the summer months with severe to extreme drought conditions developing over the area by September.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5.6 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions occurred over Central Mississippi during the summer months with severe to extreme drought conditions developing over the area by September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 8:22 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 31, 8:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
922 PM CDT MON AUG 31 2015
.UPDATE...
OVERALL QUIET NIGHT IN STORE. DRIER PW'S WITH SOME ONLY AROUND
1.5-1.75 INCHES AND UPPER RIDGE OVER THE AREA HAS KEPT MOST OF THE
AREA DRY TODAY. ONLY A FEW SHOWERS HAVE POPPED UP THIS EVENING AND
HAVE NOW DISSIPATED. NOT EXPECTING ANY NEW ISOLATED SHOWERS TO POP
UP SO LEAVING POPS CLEAR OVERNIGHT. DUE TO DRY AIR AROUND...MOST
AREAS WILL NOT SEE ANY FOG BUT SOME ISOLATED VERY PATCHY SPOTS COULD
SEE SOME DUE TO DECENT COOLING. HOWEVER...NOT EXPECTING ENOUGH OF IT
TO MENTION IN THE GRIDS. ALSO SOME MID/HIGHER CLOUDS WILL STREAM IN
TONIGHT FROM SW FLOW FROM THE UPPER HIGH OVER TX. LOWS LOOK GOOD
OVERALL AND ONLY CHANGES ARE TO BRING IN PREVIOUS OBS TO BLEND INTO
HOURLY TRENDS. /DC/
&&
.AVIATION...VFR CONDS WILL PREVAIL AT MOST TAF SITES BUT SOME PATCHY
FOG AND MVFR VIS IS POSSIBLE AT SOME SITES OVERNIGHT. SOME MID/HIGH
CLOUDS WILL MOVE OVER MOST TAF SITES TONIGHT. LIGHT/VARIABLE WINDS
WILL CONTINUE THROUGH TUESDAY. /BB/DC/
&&
.PREV DISCUSSION... /ISSUED 253 PM CDT MON AUG 31 2015/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MID/UPPER LEVEL
PATTERN CONTINUES TO BE DOMINATED BY LARGE RIDGE OVER THE SE TWO
THIRDS OF THE NATION. EMBEDDED IN THE RIDGE IS A CYCLONIC SHEAR AXIS
EXTENDING FROM THE OH VALLEY SOUTHWESTWARD INTO SOUTHERN TX. WV
IMAGERY SHOWS THREE IMPRESSIVE VORT MAXES ROTATING ABOUT IN THIS
AXIS. ONE OVER THE OH VALLEY...A WEAK ONE OVER N AR...AND A MORE
SIGNIFICANT ONE OVER SE TX. THE ONE OVER THE OH VALLEY SHOULD STAY TO
THE NORTH AND NOT AFFECT THIS FAR SOUTH. THE ONE OVER AR IS IN THE
PROCESS OF SHEARING OUT AND THE MODELS ARE INDICATING THAT ITS ENERGY
WILL EVENTUALLY GET PULLED INTO THE ONE OVER S TX.
NOT MUCH TO MOVE LOW OVER SE TX AND IT DOES LOOK AS THOUGH IT WILL
WOBBLE TO THE NE INTO SW LA TUESDAY...BUT RIDGING FROM FL ACROSS N
MS/AR WILL LIMIT HOW MUCH AFFECT THE LOW WILL HAVE ON THE AREA.
PWATS DO INCREASE AS THE LOW MOVES INTO LA...BUT ONLY IN IMMEDIATE
PROXIMITY TO THE LOW. THE RIDGE ACROSS THE NORTH KEEPS PWATS FOR THE
REMAINDER OF THE CWA BELOW 1.5 INCHES.
SURFACE ANTICYCLONE OVER THE NORTHERN GULF OF MEXICO SHOULD KEEP
WINDS LIGHT AND NON SOUTHERLY...NOT GOOD FOR ANY LOW LEVEL MOISTURE
RETURN. THIS WILL ALLOW DEWPOINTS TO REMAIN IN THE 60S...CONTINUED
DEEP MIXING EACH AFTERNOON AND LARGE DIURNAL RANGES AS HAS BEEN THE
CASE.
WITH ALL THIS IN MIND...WILL KEEP POPS TO A MINIMUM IN THIS TIME
PERIOD MAINLY OVER THE SW PORTIONS. MOS HAS CONTINUED TO HAVE A HARD
TIME ON THE DEGREE OF MIXING/DRYNESS OF THE AIR...THUS WILL GO ABOVE
MOS ON MAX TEMPS./26/
LONG TERM...THURSDAY THROUGH SUNDAY...A WEAK UPPER LOW WILL MEANDER
ABOUT OVER THE LOWER MISSISSIPPI RIVER VALLEY THROUGH MOST OF THE
LONG TERM PORTION OF THE FORECAST. WHILE A RETURN TO HUMID
CONDITIONS WILL ENSUE DURING THE PERIOD AS PRECIPITABLE H2O VALUES
CLIMB TO NEAR 2 INCHES HEADING INTO THE WEEKEND...THE CLOSE
PROXIMITY OF THE UPPER LOW...COUPLED WITH HIGHS TOPPING OUT IN THE
90S EACH AFTERNOON...WILL RESULT IN BETTER CHANCES FOR SHOWERS AND
STORMS TO DEVELOP ACROSS THE FORECAST AREA THROUGHOUT THE PERIOD.
CONVECTION WILL AGAIN BE CONFINED PRIMARILY TO THE AFTERNOON AND
EARLY EVENING HOURS...WITH ACTIVITY QUICKLY DISSIPATING AROUND
SUNSET. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 68 96 69 96 / 7 10 11 13
MERIDIAN 68 93 69 94 / 6 7 10 11
VICKSBURG 68 97 69 97 / 7 10 12 16
HATTIESBURG 70 96 71 93 / 7 9 10 14
NATCHEZ 70 94 71 93 / 9 14 14 18
GREENVILLE 69 96 70 98 / 14 10 11 16
GREENWOOD 68 94 69 95 / 14 8 11 13
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
DC/BB/26/19
Hazardous weather outlook, Aug 31, 12:22 PM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
122 PM CDT MON AUG 31 2015
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
122 PM CDT MON AUG 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
21
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Drought, Sunflower
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sunflower forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Leflore
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Leflore forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Humphreys
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Humphreys forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Holmes
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Holmes forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Yazoo
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Yazoo forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Extreme drought conditions (D3) developed over the county by the end of the month. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Madison
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Madison forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Extreme drought conditions (D3) developed over the county by the end of the month. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Attala
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Attala forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 33.086, -89.581 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Scott
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Scott forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.406, -89.538 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Extreme drought conditions (D3) developed over portions of the county by the end of the month. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Smith
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Smith forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.018, -89.507 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Hinds
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hinds forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Extreme drought conditions (D3) developed over the county by the end of the month. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Rankin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rankin forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Extreme drought conditions (D3) developed over the county by the end of the month. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Leake
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Leake forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 32.754, -89.524 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Simpson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Simpson forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 31.913, -89.919 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
Drought, Copiah
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Copiah forecast zone
- Crop damage
- $400,000
- Reported by
- Drought Monitor
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 8th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 1 to 2, 2015$350,000 · 2 events
- Drought in Texas, September 1 to 30, 2015$19,000 · 26 events
- High Surf in Hawaii, September 1 to 8, 20151 injured · 19 events
- Drought in Texas, September 1 to 30, 201519 events
- Drought in Oklahoma, September 1 to 30, 201514 events
- Drought in Texas, September 1 to 30, 201511 events
- Drought in California, September 1 to 30, 201511 events
- Flash Flooding and Heavy Rain in Hawaii, September 1 to 4, 201511 events
- Drought in Louisiana, September 1 to 30, 201510 events
- Drought in California, September 1 to 30, 20157 events
- Drought in Arkansas, September 1 to 30, 20155 events
- Wildfire in Washington, September 1 to 19, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601143, 601144, 601145, 601146, 601147, 601148, 601149, 601150, 601151, 601152, 601153, 601154, 601155, 601156.